Thunderstorm Wind, Cross
- When
- March 4, 7:40 PM CST to 7:45 PM CST
- Where
- Cross County, Riverside
- Measured
- 54 kt (62 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 35.250, -90.570
Two large trees down across driveway.
A cold front slowly pushed into the northwest portion of the Mid-South. Unseasonably warm temperatures and dewpoints were present for a March night.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
A cold front slowly pushed into the northwest portion of the Mid-South. Unseasonably warm temperatures and dewpoints were present for a March night. A very unstable airmass in place across east Arkansas provided enough fuel for a few severe thunderstorms with large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Mar 4, 5:49 PM CST, 1 hour 51 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Memphis TN 549 PM CST Mon Mar 4 2024 ...New AVIATION... .SYNOPSIS... Issued at 325 PM CST Mon Mar 4 2024 Showers and thunderstorms will spread across the Mid-South tonight into Tuesday ahead of a slow moving cold front. Dry weather returns to the region on Wednesday behind the cold front. Rain chances will steadily increase again ahead starting on Thursday in advance of a new storm system. Showers and thunderstorms will move through the region Thursday through Saturday. Dry and cooler weather is expected for Saturday night and Sunday. && .DISCUSSION... (This evening through next Sunday) Issued at 325 PM CST Mon Mar 4 2024 Skies are mostly sunny across the Mid-South this afternoon with temperatures in the lower 70s to the lower 80s. A cold front currently extends across extreme eastern Kansas through central Oklahoma and into central Texas. Some showers and thunderstorms have already developed ahead of the front with some activity in southeast Arkansas. The cold front will continue to move east tonight reaching northwest Arkansas by Tuesday morning. Shower and thunderstorm activity will gradually increase tonight across the Mid-South. Strong to severe thunderstorms are possible tonight, mainly west of the Mississippi River with hail and gusty winds as the main threats. Temperatures will be quite mild for early March with lows in the low to mid 60s. The cold front will make its way into the Mid-South by late Tuesday afternoon. Showers and thunderstorms will become more widespread on Tuesday. Strong to severe thunderstorms are possible on Tuesday mainly west of the Mississippi River. Temperatures will be a few degrees cooler on Tuesday with highs in the low to mid 70s. The cold front will continue to move southeast reaching north Mississippi by Wednesday morning with additional showers and thunderstorms moving through the region. Once the cold front moves out of the region on Wednesday, dry and cooler weather returns by afternoon and continues through Wednesday night. A large storm system will move into the southern Plains on Thursday, then continue moving east through Friday night. This system will spread more showers and thunderstorms across the region from early Thursday morning through Saturday afternoon. Any severe weather should remain south of the Mid-South during this period, but locally heavy may be possible over portions of north Mississippi. High pressure will start to build into the region Saturday afternoon with dry and cooler weather for Saturday night and Sunday. && .AVIATION... (00Z TAFS) Issued at 549 PM CST Mon Mar 4 2024 Challenging convective forecast, with cluster of vigorous TSRA over the Arklamiss lifting north. Coldest (highest) cloud tops are lifting north toward MEM, while also developing west toward central AR. HRRR appears to be diminishing this convection too quickly with loss of surface heating - at least on the east side. A 2 hour TEMPO TSRA should hold at MEM, with convection likely weakening by the start of the inbound push, while persisting longer through the evening around JBR. Warm advection -SHRA will be possible at all TAF sites overnight, but should have limited impacts. TSRA timing for Tuesday a bit difficult to pin down, but will likely be tied to surface heating/destabilization, midlevel height falls and surface cold front. At this time this points toward the 18Z Tuesday to 02Z Wednesday time frame. PWB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...ARS AVIATION...PWB
Special Weather Statement
National Weather Service Memphis TN
732 PM CST Mon Mar 4 2024
ARZ027-035-036-048-050200-
Poinsett AR-St. Francis AR-Cross AR-Crittenden AR-
732 PM CST Mon Mar 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ST. FRANCIS...
SOUTHEASTERN POINSETT...NORTHWESTERN CRITTENDEN AND EASTERN CROSS
COUNTIES THROUGH 800 PM CST...
At 732 PM CST, Doppler radar was tracking a strong thunderstorm near
Parkin, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Earle, Parkin, Village Creek State Park, Turrell, Smithdale, Three
Forks, Cottonwood Corner, Booker, Twist, McDonald, Round Pond,
Blackfish, Cloar, Kinton, Coldwater, Hicks Station, Whitmore, Togo,
River Front, and Lansing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3504 9060 3519 9075 3553 9047 3535 9022
TIME...MOT...LOC 0132Z 220DEG 19KT 3519 9059
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
PWBThe Memphis radar (KNQA), 64 km away, was scanning. The volume nearest the first event began at 01:38 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Two large trees down across driveway.
Half dollar-sized hail fell on the west side of Trumann.
Ping pong to golfball-sized hail fell at a truck stop.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168790, 1168792, 1168791.